Alert archive / California / Frost Advisories in 2022

Frost Advisory 34, NWS Eureka, CA

May 11, 2022Humboldt County, Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at May 11, 2022, 2:19 PM PDT for Humboldt County, Lake County, Mendocino County, California. It took effect at May 12, 2022, 12:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 11, 2022, 2:19 PM PDT (21:19 UTC)
In effect from
May 12, 2022, 12:00 AM PDT
Expired
May 12, 2022, 8:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 115 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS76 KEKA 112119
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
219 PM PDT Wed May 11 2022

CAZ106-110-114-115-121500-
/O.NEW.KEKA.FR.Y.0034.220512T0700Z-220512T1500Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northern Lake-Southern Lake-
219 PM PDT Wed May 11 2022

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM 
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Southern Humboldt Interior, Northwestern Mendocino
  Interior, and Lake County.

* WHEN...From midnight tonight to 8 AM Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
1 follow-up statement
074 
WWUS76 KEKA 121445
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
745 AM PDT Thu May 12 2022

CAZ106-110-114-115-121545-
/O.EXP.KEKA.FR.Y.0034.000000T0000Z-220512T1500Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northern Lake-Southern Lake-
745 AM PDT Thu May 12 2022

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 11, 5:14 AM PDT, 9 hours 5 minutes earlier.

Area forecast discussion, May 11, 5:14 AM PDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
514 AM PDT Wed May 11 2022

.SYNOPSIS...Pacific high pressure will allow for a reprieve in the
active weather pattern on Wednesday, before a series of storm
systems takes aim at the Pacific Northwest Thursday through
Saturday. Periods of rain will be mainly limited to areas north
of Cape Mendocino. Some clouds may linger along the coast through
the weekend, while the interior clears out and warms up.

&&

.DISCUSSION...Lingering low-level moisture is manifesting in the
form of low-clouds across much of northwest California this
morning, aside from most of Lake and Mendocino County. Even with
the clouds, the unseasonably cold airmass in place still allowed
for cold low temperatures this morning, with most locations away
from the immediate coast dropping into the 30s. Some of the colder
interior valleys have even dropped to around the freezing mark.
Clouds will increase from northwest to southeast tonight, but
perhaps not in time for temperatures to drop to frosty levels in
the same areas once again tonight. Otherwise, expect tomorrow's
morning low temperatures to trend several degrees milder across
most of Humboldt and Del Norte Counties.

Meanwhile, while some clouds will linger around the coastal ranges
of Humboldt and Del Norte today, most of the area will see dry
weather and at least partial sunshine. High temps will still be a
bit cool for mid-May, but will moderate substantially over the
mountains. Northwest breezes will pick up again this afternoon,
but speeds will not be anything out of the ordinary. After calm
winds for most of our area tonight, breezes will shift around to
the south on Thursday to the north of Mendocino County,
accompanied by fairly extensive cloud cover. Additionally, the
first in a series of passing fronts will bring light rain to Del
Norte County, and probably the northwestern half of Humboldt
County. Del Norte County will likely stay fairly wet right through
Saturday morning, with over an inch of total rainfall possible.
More uncertainty exists with regard to the southern extent of the
rain into Humboldt County, and it is possible that much of Friday
into Saturday morning features just some occasional drizzle around
Humboldt Bay. Meanwhile, most model guidance suggests a moderate
atmospheric river will take aim at the Oregon Coast late Friday
into early Saturday morning, and thus there is a chance that the
aforementioned forecast inch rainfall amounts in Del Norte Could
end up a little low.

Beyond that, upper-level ridging will build over California
through the weekend, resulting in high temperatures warming up
into the 80s through the interior valleys, accompanied by clearing
skies. Onshore flow may keep the coast a bit cloudier. Upper-level
low pressure will remain around the Gulf of Alaska into next week,
so even while our region starts to warm up and dry out, occasional
bouts of cooler and damp weather will continue to threaten, mainly
north of Cape Mendocino. /AAD

&&

.AVIATION...Conditions are mostly VFR this morning. Stratus has
expanded from Humboldt Bay into KACV with Cigs dipping into MVFR
levels. Ceilings will hold mostly VFR levels today with MVFR
possible at times as a trough approaches. Rain will be nearing the
coastal terminals close to the end of this 12Z TAF period.

&&

.MARINE...Northerly winds will trend down today. Winds will become
a gentle to moderate breeze by this afternoon in the northern zones,
while the direction shifts more westerly. Small Craft Advisory level
northerlies will linger longer today in the southern waters. The
Southern Outer zone will drop below advisory level first this
afternoon, and the Southern Inner zone SCA was extended into tonight
as the latest guidance pulled the winds closer to the coast.
Southerly winds will pick up by Thursday morning as a trough
approaches, with advisory level gusts expected in portions of the
waters. Seas currently look to generally hold below 10ft through the
week, consisting of short to mid period waves.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 8 AM PDT this morning for CAZ101-104-
     105-109-112-113.

     Freeze Warning until 8 AM PDT this morning for CAZ102-
     106>108-110-111-114-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT this evening for PZZ455.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 11, 4:09 AM PDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
409 AM PDT Wed May 11 2022

CAZ101-104-105-109-112-113-121115-
Coastal Del Norte-Southwestern Humboldt-Northern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
409 AM PDT Wed May 11 2022

...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is in effect this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-106>108-110-111-114-115-121115-
Del Norte Interior-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
409 AM PDT Wed May 11 2022

...FREEZE WARNING IN EFFECT UNTIL 8 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is in effect this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-121115-
Northern Humboldt Coast-
409 AM PDT Wed May 11 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, May 11, 9:30 AM PDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
930 AM PDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 SE DINSMORE           40.43N 123.52W
05/10/2022  M0.25 INCH       TRINITY            CA   PUBLIC

            5 MINUTE DURATION.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:57 PM PDTSmall Craft AdvisoryEKA36 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.